University of Iowa Health Care

Ophthalmology and Visual Sciences

EyeRounds.org

Corneal and lenticular pigmentation from long-term chlorpromazine use

Contributors: Zachary Q. Mortensen, MD; Ryan J. Diel, MD; A. Tim Johnson, MD

Photographer: D. Brice Critser, CRA, OCT-C

Categories:

  • Lens
  • Cornea/External Eye Disease

Posted January 2, 2020

55-year-old male with history of schizophrenia and long term chlorpromazine use. There is blue-gray dyspigmentation of the nose, bilateral cheeks, forearms, dorsal hands and arms in photo-distributed areas. Slit lamp examination shows diffuse punctate corneal deposits through the posterior stroma, descemet membrane, and endothelium of the cornea.

Slit lamp examination shows diffuse punctate corneal deposits through the posterior stroma, descemet membrane, and endothelium of the cornea

Slit lamp examination shows diffuse punctate corneal deposits through the posterior stroma, descemet membrane, and endothelium of the cornea

Slit lamp examination shows diffuse punctate corneal deposits through the posterior stroma, descemet membrane, and endothelium of the cornea

Reference(s)

  1. Huff, L S, Prado, R, Pederson, JF, Dunnick, CA, Lucas, LM (2014). Chlorpromazine-induced skin pigmentation with corneal and lens opacities. Cutis, 93(5), 247-250.
  2. Gupta, A., Agarwal, A., & Ram, J. (2014). Reversal of Toxic Manifestations of Chlorpromazine. JAMA ophthalmology132(10), 1177-1177.

Contributor: Elizabeth Gauger, MD

Photographer: D. Brice Critser, CRA, OCT-C

Posted July 31, 2013

chlorprommazine staining(Click on image for higher resolution)

very close up of cornea(Click on image for higher resolution)

corneal epithelium(Click on image for higher resolution)

Corneal and lenticular pigmentation from long-term chlorpromazine use

59-year-old male with history of schizophrenia and long-term chlorpromazine (thorazine) treatment. His ocular exam is notable for fine pigment deposition in the posterior corneal stroma and endothelium. In addition, there is pigmentation in a stellate pattern on the anterior lens and lens capsule. This rarely causes a decrease in visual acuity.

These findings are characteristic of long-term thorazine use and are suspected to be related to dose and duration of treatment. It is recommended that persons undergoing long-term treatment with thorazine have regular eye examinations.


Creative Commons License
Ophthalmic Atlas Images by EyeRounds.org, The University of Iowa are licensed under a Creative Commons Attribution-NonCommercial-NoDerivs 3.0 Unported License.

last updated: 12/31/2019
Share this page: